Alert archive / New Mexico / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 57, NWS Midland/Odessa, TX

May 25, 2013Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 25, 2013, 5:06 PM MDT for Eddy County, New Mexico. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2013, 5:06 PM MDT (23:06 UTC)
Expired
May 25, 2013, 6:00 PM MDT
In force
54 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 186 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 5:33 PM MDTHIGH SUST WINDS 47Lakewood, NMWINDS REPORTED AS DIR 182 SPD 47 MPH FROM BRANTLEY LAKE WEATHER RECORDING NEXT TO HWY 285 WEST OF LAKES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.1 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2013-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2013-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-534 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

452 
WUUS54 KMAF 252306
SVRMAF
NMC015-260000-
/O.NEW.KMAF.SV.W.0057.130525T2306Z-130526T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
506 PM MDT SAT MAY 25 2013

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 600 PM MDT

* AT 505 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
  PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
  LOCATED NEAR DAYTON...OR 11 MILES SOUTH OF ARTESIA...MOVING EAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  DAYTON...
  LAKEWOOD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND DAMAGE WITH THIS STORM MAY OCCUR WELL AHEAD OF THE RAIN. DO NOT
WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER
IMMEDIATELY INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS.

&&

LAT...LON 3275 10395 3248 10400 3260 10454 3278 10450
TIME...MOT...LOC 2306Z 279DEG 15KT 3268 10441

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 4:55 PM MDT, 11 minutes earlier.

Area forecast discussion, May 25, 4:55 PM MDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
555 PM CDT SAT MAY 25 2013

.DISCUSSION...

THE LATEST AVIATION DISCUSSION IS INCLUDED BELOW.

&&

.AVIATION...

THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE HIGHER TERRAIN OF
SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH NIGHTFALL.  SOME OF
THESE STORMS MAY EVEN MOVE EAST THROUGH KCNM AND KHOB...IF NOT KPEQ
AND KINK.  SINCE THUNDERSTORM ACTIVITY IS MORE PRONOUNCED FURTHER
NORTH SO FAR...AND THESE AREAS APPEAR TO HAVE MORE MID LEVEL
SUPPORT...WILL INCLUDE TEMPORARY THUNDERSTORM ACTIVITY AT KCNM AND
KHOB.  ASIDE FROM MVFR CEILINGS AFFECTING KMAF IN THE 26/11 TO
26/15Z TIMEFRAME...THINK VFR CONDITIONS WILL PREVAIL.  67

&&

.PREV DISCUSSION... /ISSUED 119 PM CDT SAT MAY 25 2013/

DISCUSSION...
SATELLITE SHOWS SOME CUMULUS DEVELOPING IN THE GUADALUPE MOUNTAINS
WITH MORE EXPECTED DOWN INTO THE DAVIS MOUNTAINS THIS AFTERNOON
INTENSIFYING INTO THUNDERSTORMS. THE BEST RAIN CHANCES WILL BE IN
THE MOUNTAINS WITH A CAP IN PLACE OVER THE CENTRAL CWA. THERE MAY
BE SOME ISOLATED SHOWERS DEVELOPING IN THE EASTERN BASIN AND
WESTERN LOW ROLLING PLAINS WHERE DEEPER MOISTURE WILL ERODE THE
CAP BUT NOT MUCH ACTIVITY IS EXPECTED THERE.

SUNDAY AND MONDAY WILL BE WARMER AND DRY DUE TO WEAK UPPER
RIDGING/ZONAL FLOW. DEWPOINTS IN THE 50S AND 60S WILL ALLOW FOR
SOME AFTERNOON CUMULUS BOTH DAYS VERY ISOLATED SHOWERS PERHAPS
DEVELOPING IN THE DAVIS MOUNTAINS OR ALONG THE LEE TROUGH BUT
CHANCES ARE TOO LOW TO WARRANT MENTIONING THUNDER IN THE FORECAST.

TUESDAY AN UPPER TROUGH BEGINS MOVING OUT OF CALIFORNIA BACKING
UPPER WINDS MORE SOUTHWESTERLY AND PULLING DEEPER MOISTURE
FURTHER WEST. WEAK DISTURBANCES AHEAD OF THE TROUGH MAY GET THE
DRYLINE ACTIVE AND HAVE ADDED SLIGHT CHANCE TO LOW CHANCE POPS FOR
TUESDAY AND WEDNESDAY. WILL KEEP THEM IN THE EAST FOR NOW BUT THIS
MAY NEED TO BE EXTENDED WEST TO INCLUDE THE ENTIRE CWA. LOWERING
HEIGHTS WILL ALSO HELP HIGH TEMPS DROP TO NEAR NORMAL.

THE TROUGH PASSES THURSDAY AND ZONAL FLOW ONCE AGAIN WILL BRING A
RETURN OF WARMER TEMPS AND DRY CONDITIONS FOR THE END OF NEXT
WEEK.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 67  95  68  97  /  10  10  10  10
BIG SPRING TX              68  93  69  95  /  10  10  10  10
CARLSBAD NM                66  99  65 100  /  20   0  10  10
DRYDEN TX                  69  93  69  94  /  20  10  10  10
FORT STOCKTON TX           68  96  70  98  /  10  10  10  10
GUADALUPE PASS TX          62  88  62  91  /  20   0  10  10
HOBBS NM                   64  97  65  97  /  20  10  10  10
MARFA TX                   60  90  61  92  /  20  10  10  10
MIDLAND INTL AIRPORT TX    68  94  69  96  /  10  10  10  10
ODESSA TX                  68  94  69  97  /  10  10  10  10
WINK TX                    68  99  70 102  /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

12/10
Hazardous weather outlook, May 25, 12:19 PM MDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
119 PM CDT SAT MAY 25 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
119 PM CDT SAT MAY 25 2013 /1219 PM MDT SAT MAY 25 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING.
THE MOST PERSISTENT ACTIVITY WILL BE ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS INCLUDING THE VAN HORN HIGHWAY 54 CORRIDOR IN CULBERSON
COUNTY. A FEW STORMS COULD BECOME STRONG PRODUCING HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON AND EVENING
ACROSS THE DAVIS MOUNTAINS AND THE MARFA PLATEAU. THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND BRIEF GUSTY
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 25, 2:12 PM MDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
312 PM CDT SAT MAY 25 2013

TXZ075-252045-
PECOS-
312 PM CDT SAT MAY 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS COUNTY UNTIL 345 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF SIERRA MADERA
OR 30 MILES SOUTH OF FORT STOCKTON ALONG HIGHWAY 385 AT 312 PM
CDT...MOVING NORTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3078 10283 3059 10268 3046 10298 3061 10309
TIME...MOT...LOC 2012Z 237DEG 10KT 3058 10294

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 10:31 PM MDTSevere Thunderstorm WarningMAFEddy59 min
May 24, 11:32 PM MDTSpecial Weather StatementMAFEddy43 min
May 25, 4:32 PM MDTSevere Thunderstorm WarningMAFLea43 min
May 25, 4:35 PM MDTSevere Thunderstorm WarningMAFEddy40 min
May 25, 5:18 PM MDTSevere Thunderstorm WarningMAFLea57 min
May 25, 5:31 PM MDTSevere Thunderstorm WarningMAFEddy59 min
May 25, 5:40 PM MDTSevere Thunderstorm WarningMAFLea65 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.